Can one stop taking prolia after the first shot?
Hello everyone, my mom is 84 year old and she got osteoporosis since 8 years. She took prolia last October. She started to feel a lot of pain in her legs now. I am thinking she shouldn't take the 2nd shot but I am afraid of the consequences. Did anyone here stop the prolia at an early stage!? If so what happened? Thank you
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
Please don’t stop communicating. Let us know what you and your doctors decide to do. Praying for you.
I had one shot of Prolia 8 years ago when I was 75. Within a week I had a strange symptom that only a few posters also noted….my sense of taste was weird. One poster described it as "burning mouth". It was especially apparent with coffee. It wasn't the worst side effect, but I said "no more" since it seemed that Prolia wasn't suitable for me. Nothing happened due to stopping; my doctor had me return to Actonal, which I was tolerating just fine. Gradually, my taste started coming back, but still isn't quite normal.
I have noted on this site that last year I was put on Evenity with excellent results and no significant side effects. When my year long dosage was finished, my ENT wanted me to go on Prolia, but I refused, so I'm back to Actonal.
I was two months late for my 6th injection of Prolia and ended up with 3 compression fractures of my spine. It was one of most painful experiences I have ever had, besides childbirth! But it lasted much longer. It’s been a year now and there are still many things I cannot do anymore and it’s still painful. Between a 1 and 4, just depending on my activity level. The heating pad is my best friend! If you haven’t started Prolia, I’d think seriously about it. I wish I hadn’t started it.
How did your compression fractures occur?
@kittiecat If are not suited for Tymlos and Forteo, what blood tests were run for this conclusion? I did not know there were any tests available to tell you which med you are suited for. I took Fosamax for years and Tymlos for about 15 months. Now I am at the point of what is next. Thanks for the info. KLH
@kilh hi there. it was for a medical reason, perhaps the result of my blood and urine tests showing way high calcium shedding and/or a high alkaline phosphatase level. and also some not good vitamin d issue. i wish it was due to testing for the propriety of a choice between medications. i have asked to work with an immunologist or even an allergist. i got no recognition of this, and i am in the Boston area, where one would think the docs would be on the cutting edge. i am extremely sensitive to chemicals, so this is a big issue for me. i have asked for titration. so far, having pushback. (despite the fact that Tymlos is now given in click titration). i had to stop Tymlos two years ago for side effects at the full dose. but had considered trying it again with the titrated clicks. doc said i am not suited to it or Forteo. and she is concerned about Evenity, “in case (i) have or develop lymphoma”. what ????? she wants me to have Reclast, i fear drug the overload. i am sooo fragile, even moreso than when i failed Tymlos and Fosamax.
Kittiecat, that seems like an "out of the blue" comment regarding a concern about your having or developing lymphoma and the relationship to osteoporosis drugs. Are you at high risk for lymphoma?
@kittiecat7066 I see you have alot of issues and some similar to mine. My PTH was high, Vit D3 was very low, my ALKP was greater than 500, and Alt and Ast were pretty normal. Since 1965 I have worked in a hospital or outpatient lab mostly in the areas of chem and hemo.
My endo doc and I worked to bring my D3 up and my PTH to a normal range. Also worked to bring my ALKP down which is normal. So far no cirrhosis of the liver from liver biopsy. I think I was put on Tymlos because of my parathyroid and the drug deals with that gland.
Now in February, I got so fatigued, weak, lost weight which I did not need to do, and could hardly get much done in the house or on the farm. A short story is I went to ER and then to Main Hosp and to Rehab Hosp and finally ended in extended care for three weeks. I returned home two months later. I still was taking Tymlos up to about a week before all this occurred.
I need to get my annual checkup with the endo docs and my Bone Density is due. Many years ago I was taking Fosamax for years with no side effects but not much improvement. Years later, docs had me go on Reclast. I did not get my five years in only two (no side effects) but a dental implant got in the middle and never had any more infusions. Sometimes I wish I had. Looking at my scan results, from 2018 to 2019 my scores were lower(not good). So in came Tymlos(2021) I started at full dose for several months but got fatigued although I was retired now, I still had all my sheep chores to do (we raise sheep and cattle). The winter was hard on me, especially with lambing in the barn at all hours with ice and snow to fight. I got almost 5 months done and stopped the injections. Found out through Connect that I could adjust my pen clicks (starting @ 2 for a week and then adding more clicks as I could tolerate). I checked with my endo docs and they thought it was worth a try.
So I started at 2 and reached 6 or 7 with no side effects.
Everything was great until March 5th, my journey started and my life was turned upside down.
I came home with the diagnosis of AFIB and CHF. Who would have known? Perfectly healthy one day and now to make totally new life changes. As far as Tymlos goes, I would like to try if I could go back slowly again since this is one of the best bone-growing drugs. When I get my bone density done soon then we can make a decision. But living in the country and all my docs are 30 or 40 miles away(one way). I wish I felt good enough to drive myself and not take the other half away from his chores (I am not very good help anymore). I need to build my strength and confidence back up. I have so much buzzing in my ears, dizzy with some loss of balance. For me, I have had no problems since I got home to the war zone that was created while I was gone. Sure have no energy to get organized but little by little each day. Driving would really be wonderful for me, driving to the city would be fine but city traffic and crazy drivers, I am not so sure.
I did not get where the Lymphoma fits in, that is surely something I would have explained more clearly. Let me know what happens and what decisions you make for the future.
PS Forgot to say when I was Reclast, I would just run upstairs to the endo dept and get my infusion which took about 30-40 minutes. Then I would go back down to the lab and finish my shift. I did even feel any different from before and after. While I was still working, I never took the time to do any research on any of the topics that I have now read. I really was not very informed as to side effects, reactions, and causes. Since the mayo clinic connect came in my email, my knowledge gained is so much more. The people are so willing to help and guide and share their wealth of knowledge. I am so grateful to be a part.
In the meantime stay healthy and I will be interested in what you find out. Keep in touch. KLH
it was extremely odd and knocked me so low. i had done months of procedures and testing, while being literally malnourished and underweight, despite eating high fat with protein and vegetables. doc and i had been discussing Evenity as the plan, so i was blindsided by this mention of lymphoma. (“i don’t think you have it, but… Evenity would be a bad choice if you do/did develop it”). my weight loss is unexplained, started in March, during a severe migraine storm. it is possible the extreme pain and fear/terror (4 severe migraines in 26 hours, with 2 visits to the ER in that time) caused my weight loss. but it continues, as do the daily and nightly migraines, which are severe overnight. meds for this are problematic for me, including OTC pain meds. so i live with daily pain at high levels. so, i am weak and underweight and having blood test results that seem to be affecting this Evenity/Reclast decision. i am baffled, more anxious, and trying to get some dr to own this lymphoma citation, and test me.
you are amazing. i am grateful for your response. i will write more later.
(the lymphoma twist is indeed a huge sticking point for me. and having no diagnosis or plan for being skeletal and very weak is really frightening. and being told i should stop looking for a reason for it is frustrating, counter-intuitive and demoralizing. as if they are giving up on me ?)